What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 23, 9:48 AM EST, 2 hours 32 minutes earlier.
Area forecast discussion, Jul 23, 9:48 AM EST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
1048 AM EDT Tue Jul 23 2019
.SYNOPSIS...
A strong cold front crosses the area today as low pressure
tracks across North Carolina. High pressure builds in from the
north Wednesday through Friday.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 1000 AM EDT Tuesday...
Latest upper air analysis shows a deep upper trough centered
from Ontario to the ern Midwest slowly moving eastward. At the
sfc, low pressure was centered over eastern Long Island, with
the trailing cold front extending SW to FCI-FVX-NW NC. A second
sfc low pressure center has started to develop over ern TN/wrn
NC. Closer to our area, there are some pre-frontal showers
across the ern CWA, with an area of steadier rain behind the
front from the VA Piedmont to MD Eastern Shore (including the
Richmond metro and Northern Neck). Temperatures have fallen
into the upper 60s across the Piedmont and Richmond Metro, but
are still in the mid 70s- around 80F over SE VA/NE NC. No
significant wx expected in the from now through midday noon with
just a steady light- moderate rain across northern/western
zones and ongoing (scattered) showers across the SE.
While skies will remain mostly cloudy (even ahead of the front)
through much of the day today, there will be enough sun for
temperatures to quickly rise into the 80s across SE VA/NE NC.
Highs will mainly be in the 70s (w/ temps dropping into the 60s
at times) over the nrn two-thirds of the CWA. As the front moves
into SE VA by this aftn, numerous showers/tstms will quickly
develop along it, with mainly light-moderate rain continuing
from central VA to the nrn CWA border. The front is expected to
slow down as it crosses SE VA (and eventually NE NC) later this
aftn-this evening in response to a developing area of sfc low
pressure tracking ENE across NC during the day today. With
precipitable water values aoa 2 inches and the flow aloft nearly
parallel to the slow-moving frontal boundary, am still concerned
about the potential for training storms. Storms will initially
be discrete but are expected to quickly evolve into a line be
late aftn. The HREF continues to forecast 50% probs of >3"/3
hours (with the focus across SE VA and NE NC). In addition, CAMs
are showing 3-6" of rainfall in this area. Therefore a flash
flood watch has been issued for this afternoon into tonight for
all of NE NC and Hampton Roads. Flash flooding will be possible
in the heaviest thunderstorms this afternoon into tonight. QPFs
through tonight range from 2-3" across the SE to 0.5-1.5" N of
I-64.
There is also a marginal-slight risk of severe wx across SE
VA/NE NC this aftn. Wind fields aloft increase as the upper
trough digs across the eastern half of the country, allowing a
40-50kt 500mb jet to move over the area. This wind field
combined with any afternoon heating will be enough for a few
strong to severe storms. However, the big limiting factor will
be the weak mid level lapse rates owing to the very moist
atmosphere. The best chc of severe wx will likely occur when the
cells are discrete initially (mainly from 17-21z). Tstms
eventually move into NE NC by evening as the front slowly moves
SE and low pressure moves toward the NE NC coast. The front
finally clears the CWA by 00-03z Wed as the low moves offshore.
Showers end from NW to SE tonight as the low slowly pulls away
from the coast. Lows tonight mainly in the 60s (w/ upper 50s
possible across the NW Piedmont and low 70s in coastal SE VA/NE
NC).
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
As of 355 AM EDT Tuesday...
High pressure slowly builds in from the north on Wed, before
becoming centered over the area late Thu. One cannot rule out
scattered showers and isolated storms right through Wednesday
across coastal zones as the upper trough axis approaches the
area on Wed. Kept PoPs mainly in the slight chc range, as the
latest guidance shows that any appreciable deep-layer
moisture will remain to our south and east. It will remain dry
across inland zones on Wed (and dry in all areas from Wed night
through Thu night).
Temps will be below average on Wed/Thu, with highs mainly in the
82-85F range (and lower humidity). Lows Wed/Thu night mainly in
the low-mid 60s inland (while remaining around 70F along the
immediate coast of SE VA/NE NC.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 345 PM EDT Monday...
Quiet and quite pleasant weather expected for the extended with
high pressure in control through the week and weekend. Will keep
with a dry forecast Thu-Monday. Temps will slowly trend upwards
starting out in the mid 80s Thursday, then gradually rising to
the lower 90s Sun/Mon. Very seasonable for late July.
&&
.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
As of 700 AM EDT Tuesday...
Scattered SHRAs are ongoing throughout the area this morning and CIGs
are starting to fall into the MVFR range. A cold front
(currently just S of RIC) continues to cross the CWA from NW to
SE through late evening. CIGS likely fall to IFR at RIC by
15-16z, while remaining VFR/MVFR elsewhere. Expect tstms to
develop along the front during the midday-aftn (likely over
SE VA at first), with mainly SHRAs and a slight chc of thunder
N of the front. The front slows down later this aftn-this
evening as it approaches NE NC, with tstms expected to continue
along it. Tstms move SE of the terminals by 00-03z Wed, but
scattered-numerous SHRAs will continue through 06-09z near the
coast and across the SE. Pcpn likely ends at RIC by 00-03z Wed.
CIGS drop to MVFR at all sites by aftn (w/ prevailing IFR CIGs
likely continuing at RIC). Prevailing IFR CIGs are possible at
SBY/PHF/ORF by early evening, but confidence is too low to
include in the TAFs. VSBYs in SHRAs will mainly be 3-6SM, but
IFR/LIFR VSBYs are likely in any tstm. Have added TEMPO groups
of TSRA at PHF/ORF/ECG in the 18-00z timeframe due to high
confidence. Conditions improve from NW-SE tonight-Wed AM. VFR
expected from Wed-Fri.
&&
.MARINE...
As of 1045 AM EDT Tuesday...
Extended the SCA to cover the cold front passage and then a weak
low which will track along the front then offshore later today
and this evening. The front will be slow to push across the
local waters through late today. Overall winds will likely
become 15 kt or less and then increase briefly late afternoon
and evening assuming the weak low traks along the front. Winds
will be 10-20 kt and become WNW then N post cold front today.
Sfc hi pres builds in behind the front from late Wed into Fri
keeping NE winds 5-15 kt. with NE winds 5-15 knots. An increase
in seas to 2-4 ft, especially near and S of the mouth of the
Ches Bay...will accompany the period of NE winds into the late
week period.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...Flash Flood Watch from 2 PM EDT this afternoon through this
evening for NCZ012>017-030>032-102.
VA...Flash Flood Watch from 2 PM EDT this afternoon through this
evening for VAZ092-093-095>098-100-523>525.
MARINE...Small Craft Advisory until 5 AM EDT Wednesday for ANZ650-652-
654.
Small Craft Advisory until midnight EDT tonight for ANZ630>634-
638-656-658.
&&
SYNOPSIS...ERI/MRD
NEAR TERM...ERI/MRD/CP
SHORT TERM...ERI/MRD
LONG TERM...AJB/MRD
AVIATION...ERI
MARINE...ERI/JAOHazardous weather outlook, Jul 23, 10:06 AM EST, 2 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
1106 AM EDT Tue Jul 23 2019
MDZ021>025-VAZ048-061-062-064-069-075>078-085-099-509>511-517-519-
521-522-241515-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Fluvanna-Cumberland-Goochland-Caroline-Powhatan-Westmoreland-
Richmond-Northumberland-Lancaster-Middlesex-Accomack-Western Louisa-
Eastern Louisa-Western Hanover-Western King William-
Western King and Queen-Western Essex-Eastern Essex-
1106 AM EDT Tue Jul 23 2019
This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, eastern Virginia, north central
Virginia and southeast Virginia.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ060-065>068-079>084-086>090-512>516-518-520-241515-
Prince Edward-Mecklenburg-Lunenburg-Nottoway-Amelia-Brunswick-
Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Mathews-
Greensville-Sussex-Surry-James City-Eastern Hanover-
Western Chesterfield-Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Eastern King William-Eastern King and Queen-
1106 AM EDT Tue Jul 23 2019
This Hazardous Weather Outlook is for central Virginia, east
central Virginia, eastern Virginia, south central Virginia and
southeast Virginia.
.DAY ONE...This afternoon and tonight.
Thunderstorms are possible through this afternoon. Locally heavy
rain could lead to minor flooding in a few spots.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ012>017-030>032-102-VAZ092-093-095>098-100-523>525-241515-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Southampton-Isle of Wight-
Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-York-
Newport News-Hampton/Poquoson-
1106 AM EDT Tue Jul 23 2019
...FLASH FLOOD WATCH IN EFFECT UNTIL 11 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for northeast North Carolina,
eastern Virginia and southeast Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
Heavy rainfall is likely this afternoon through late evening due to
training thunderstorms. Localized flooding is possible. In addition,
there is a marginal to slight risk for severe weather across far
Southeast Virginia and Northeast North Carolina. Damaging wind gusts
are the greatest threat from any severe thunderstorm today.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
In the hours before
Local storm report, Jul 23, 9:08 AM EST, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1008 AM EDT TUE JUL 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 AM TSTM WND DMG 4 SE IRONSHIRE 38.25N 75.17W
07/23/2019 WORCESTER MD PUBLIC
NUMEROUS TREES DOWN ACROSS THE OCEAN CITY
GOLF CLUB.
&&
JOLocal storm report, Jul 23, 10:13 AM EST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1113 AM EDT TUE JUL 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1027 PM TSTM WND DMG TOANO 37.38N 76.81W
07/22/2019 JAMES CITY VA FIRE DEPT/RESCUE
WIDESPREAD TREE DAMAGE ACROSS TOANO, VA.
STRUCTURES DAMAGED BY FALLEN TREES. MULTIPLE
TREES DOWN ACROSS RICHMOND RD IN JAMES CITY
COUNTY. TIME ESTIMATED FROM RADAR.
&&Local storm report, Jul 23, 10:29 AM EST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1129 AM EDT TUE JUL 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 PM TSTM WND DMG LANCASTER 37.77N 76.47W
07/22/2019 LANCASTER VA EMERGENCY MNGR
NUMEROUS TREES DOWN ACROSS LANCASTER WITH
ROADS BLOCKED.
&&
JOSpecial weather statement, Jul 23, 11:27 AM EST, 53 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1227 PM EDT Tue Jul 23 2019
NCZ014>016-VAZ097-231715-
Pasquotank-Camden-Gates-Chesapeake-
1227 PM EDT Tue Jul 23 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CAMDEN...
NORTHWESTERN PASQUOTANK...AND EASTERN GATES COUNTIES AND THE
SOUTHWESTERN CITY OF CHESAPEAKE...
At 1226 PM EDT, a strong thunderstorm was located over Sunbury,
moving east at 25 mph.
Wind gusts of 30 to 40 mph are possible with this storm.
Locations impacted include...
Sunbury, South Mills, Chesapeake, Morgans Corner, Corapeake,
Horseshoe, Lynchs Corner, Easons Crossroads, Pierceville, Savage,
Acorn Hill, Hazelton, Tar Corner, Sharon, Carter, Sandy Cross, Lilly,
Johnsons Corner, Trotville and Burnt Mills.
Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads, and possible minor flooding of
ditches and poor drainage areas.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3634 7670 3655 7671 3655 7649 3660 7649
3663 7631 3655 7628 3655 7631 3652 7627
3640 7623 3637 7645 3638 7646 3637 7650
TIME...MOT...LOC 1626Z 252DEG 21KT 3646 7659
JM